Can You Give Glucose To a Diabetic In Trouble? Information on Helping a Diabetic With Low Blood Sugar

What Is Hypoglycemia?

Diabetics suffer from an inability to produce or effectively utilize a hormone called insulin. Without insulin, glucose in the bloodstream derived from carbohydrates cannot be used to provide food for the brain or fuel for the body. Glucose collects in the bloodstream resulting in risky high blood glucose levels.

Most diabetics utilize a combination of diet, exercise and medication to control their blood glucose levels and keep them within normal range, but other unexpected factors, like stress, illness or hormonal changes, can wreak havoc on an otherwise-balanced system. When this happens, blood glucose levels can experience abnormal highs, called hyperglycemia, or severe lows, a condition known as hypoglycemia. While hyperglycemia usually creates serious health issues over the long-term, hypoglycemia can cause a serious health problem in just a few minutes.

Hypoglycemia Symptoms

The most common causes of hypoglycemia are insufficient carbohydrate intake, not enough insulin or other diabetic medication or prolonged periods of strenuous exercise.

Normal blood glucose levels (BGLs) are between 70 mg/dl and 110 mg/dl. When your BGL dips below 70 mg/dl, you may start to feel shaky and slightly dizzy. If not treated quickly, you may start to sweat, have a headache and experience extreme hunger pangs. Because blood glucose provides food for the brain, bouts of hypoglycemia actually starve the brain, causing many diabetics to become incoherent, disoriented and giddy or angry.

When BGLs become very low, you can become unconscious, experience seizures, go into a coma or even die without proper treatment.

Treatment of Hypoglycemia

Hypoglycemia is characterized by low blood glucose levels. So can you give glucose to a diabetic in trouble? Absolutely yes, and the sooner the better.

Treatment for hypoglycemia includes:

  • If the patient is conscious – Immediately offer a glass of juice or sweetened soda, or have them consume one or two glucose tablets. Test their BGL after 10 minutes. If it has not risen significantly, follow up the drink or tablet with a carbohydrate, like a slice of bread or a few crackers, or something that contains carbohydrates and fats or proteins, like a chocolate bar with nuts. Test the BGLs again after 10 minutes.
  • If the patient is unconscious – If the patient is unable to consume food or drink, use glucose gel or something similar to cake frosting or small tubes of cake icing to get sugar into them. Simply put some on the tip of your finger and swab it on the inside of their cheek. The sugar should revive them or make them more coherent within minutes, at which time you should offer juice or a sweetened drink and check BGLs.
  • If neither treatment works – Most bouts of hypoglycemia react very quickly to the ingestion of glucose. If blood glucose levels continue to drop despite proper treatment, first dial 911 and get medical assistance on their way to you before you continue. Many diabetics carry a glucagon with them that consists of a syringe with a small white glucose tablet in it and a vial of liquid. Draw the liquid into the syringe, wait for the tablet to dissolve and then inject it into the patient subcutaneously (just under the skin), preferably into an area like the thigh.

Hypoglycemia is a very dangerous condition that can have serious medical consequences, but it is easily treated and recovery is generally very quick. If you are with a diabetic who experiences hypoglycemia and you are uncertain how to proceed, immediately call for medical assistance as time is of the essence.

Sources

Mayo Clinic: Hypoglycemia Treatment and Drugs

National Diabetes Information Clearinghouse: Hypoglycemia

The New York Times: Hypoglycemia